Alert archive / Michigan / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 73, NWS Gaylord, MI

June 24, 1998Leelanau County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jun 24, 1998, 8:51 PM EDT for Leelanau County, Michigan. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 24, 1998, 8:51 PM EDT (00:51 UTC)
Expired
Jun 24, 1998, 9:40 PM EDT
In force
49 min
Issued by
NWS Gaylord, MI
Area
Whole counties

County Leelanau County, MI

What was reported inside it

TimeReportWhereRemark
Jun 24, 9:20 PM EDTHail 0.75Suttons Bay, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.9 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 1998-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3210 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 1998-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3210 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1120 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
3.2
Supercell composite
20.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

574 
WUUS1 KAPN 250053 RRA
SVRAPN
MIC089-MIZ514-535-536-250140-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
851 PM EDT WED JUN 24 1998

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEELANAU COUNTY INCLUDING ADJACENT COASTAL WATERS IN NORTHWESTERN
  LOWER MICHIGAN

* UNTIL 940 PM EDT

* AT 849 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 17 MILES WEST OF LELAND OR 7 MILES NORTHWEST OF
  GLEN HAVEN MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL REACH...
  NEAR GLEN HAVEN BY 900 PM
  NEAR SUTTONS BAY BY 920 PM

DAMAGING WINDS...LARGE HAIL...AND FREQUENT CLOUD TO GROUND
LIGHTNING CAN RESULT FROM SEVERE THUNDERSTORMS. PERSONS IN AND NEAR
THESE AREAS SHOULD REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM
HAS PASSED.

HIRSCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 9:50 PM EDT, 23 hours 1 minute earlier.

Area forecast discussion, Jun 23, 9:50 PM EDT, 23 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
950 PM EDT TUE JUN 23 1998

SFC ANALYSIS THIS EVENING FEATURED HIGH PRESSURE OVR NRN MI.
A STATIONARY FRONT EXTENDED FROM NRN OHIO... W INTO THE CENTRAL PLAINS.
FCST QUESTION OVERNIGHT WL BE MCS DEVELOPMENT AND ITS SUBSEQUENT
PROPAGATION. IR STLT LOOP SHOWED CONVECTION FIRING ACRS SRN MN... NW
IA... AND ERN NB... IN ASSOCIATION WITH BEST 850 MB INFLOW AND THETA-E
RIDGE AXIS. 12Z MODEL RUNS ARE FORECASTING HIGHER THETA-E VALUES INTO
THE WRN LAKES BY 12Z WED... AS 850 MB LO LVL JET TURNS NE OVERNIGHT.
DISSIPATING CONVECTION SHOULD ENTER WRN MI AFT 08Z... GIVEN EXPECTED
STORM SPEED. MOST ACTIVE CONVECTION SHOULD AFFECT NRN IA AND SRN WI...
GIVEN LOCATION OF ONGOING CONVECTION... THE ORIENTATION OF THE 300/850
MB THICKNESS PATTERN... AND PROGGED 850 MB THETA-E. THIS SUGGESTS THAT
NW LWR WOULD BE ON NRN FRINGE OF COMPLEX... WITH ONLY SHOWERS POSSIBLE.
GOING FCST HANDLES THIS SCENARIO WELL. FCST CHANGES WL BE MINOR.

SMITH

In the hours before

Local storm report, Jun 24, 5:54 PM EDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
554 PM EDT WED JUN 24 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    2 SW RHODES               MI   1.75 INCH HAIL
06/24/98   GLADWIN                        GOLFBALL SIZED HAIL
                                          REPORTED AT ESTEY

0551 PM    STANDISH                  MI   1.75 INCH HAIL
06/24/98   ARENAC                         GOLF BALL SIZED HAIL
                                          REPORTED AT STANDISH
Special weather statement, Jun 24, 6:47 PM EDT, 2 hours 4 minutes before
MIZ025>036-041-042-250300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
647 PM EDT WED JUN 24 1998

...A SEVERE THUNDERSTORM WATCH CONTINUES IN EFFECT UNTIL 900 PM FOR
NORTHERN LOWER MICHIGAN COUNTIES ALONG AND SOUTH OF M-72...

INCLUDED IN THE WATCH AREA ARE THE COMMUNITIES OF TRAVERSE
CITY...HOUGHTON LAKE...AND TAWAS CITY...AND STANDISH.

AT 645 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG TO POTENTIALLY SEVERE THUNDERSTORMS SOUTHEAST OF A
CLARE TO TAWAS CITY LINE. THESE STORMS WERE MOVING EAST AROUND 30 MPH
AND WILL AFFECT THE STANDISH AND STERLING AREAS IN EAST CENTRAL LOWER
MICHIGAN BETWEEN 7 AND 730 AM. LARGE HAIL...UP TO 2 INCHES IN
DIAMETER...WILL BE THE MAIN SEVERE WEATHER THREAT WITH THESE STORMS. 60
MPH WIND GUSTS ARE ALSO POSSIBLE.

NO THUNDERSTORM ACTIVITY WAS NOTED AS OF 645 PM IN NORTHWEST LOWER
MICHIGAN. HOWEVER...RE-DEVELOPMENT REMAINS POSSIBLE THROUGH SUNSET.

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE
IN AND NEAR THE WATCH AREA. PERSONS SHOULD WATCH FOR THREATENING
WEATHER AND LISTEN TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR
TELEVISION FOR FURTHER INFORMATION.

HURLEY
Special weather statement, Jun 24, 6:47 PM EDT, 2 hours 4 minutes before
MIZ025>036-041-042-250300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
647 PM EDT WED JUN 24 1998

...A SEVERE THUNDERSTORM WATCH CONTINUES IN EFFECT UNTIL 900 PM FOR
NORTHERN LOWER MICHIGAN COUNTIES ALONG AND SOUTH OF M-72...

INCLUDED IN THE WATCH AREA ARE THE COMMUNITIES OF TRAVERSE
CITY...HOUGHTON LAKE...AND TAWAS CITY...AND STANDISH.

AT 645 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG TO POTENTIALLY SEVERE THUNDERSTORMS SOUTHEAST OF A
CLARE TO TAWAS CITY LINE. THESE STORMS WERE MOVING EAST AROUND 30 MPH
AND WILL AFFECT THE STANDISH AND STERLING AREAS IN EAST CENTRAL LOWER
MICHIGAN BETWEEN 7 AND 730 AM. LARGE HAIL...UP TO 2 INCHES IN
DIAMETER...WILL BE THE MAIN SEVERE WEATHER THREAT WITH THESE STORMS. 60
MPH WIND GUSTS ARE ALSO POSSIBLE.

NO THUNDERSTORM ACTIVITY WAS NOTED AS OF 645 PM IN NORTHWEST LOWER
MICHIGAN. HOWEVER...RE-DEVELOPMENT REMAINS POSSIBLE THROUGH SUNSET.

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE
IN AND NEAR THE WATCH AREA. PERSONS SHOULD WATCH FOR THREATENING
WEATHER AND LISTEN TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR
TELEVISION FOR FURTHER INFORMATION.

HURLEY
Special weather statement, Jun 24, 7:04 PM EDT, 1 hour 47 minutes before
MIZ025>036-041-042-250300-

SPECIAL WEATHER STATEMENT...CORRECTED TIME REFERENCE (AM TO PM).
NATIONAL WEATHER SERVICE GAYLORD MI
647 PM EDT WED JUN 24 1998

...A SEVERE THUNDERSTORM WATCH CONTINUES IN EFFECT UNTIL 900 PM FOR
NORTHERN LOWER MICHIGAN COUNTIES ALONG AND SOUTH OF M-72...

INCLUDED IN THE WATCH AREA ARE THE COMMUNITIES OF TRAVERSE
CITY...HOUGHTON LAKE...AND TAWAS CITY...AND STANDISH.

AT 645 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG TO POTENTIALLY SEVERE THUNDERSTORMS SOUTHEAST OF A
CLARE TO TAWAS CITY LINE. THESE STORMS WERE MOVING EAST AROUND 30 MPH
AND WILL AFFECT THE STANDISH AND STERLING AREAS IN EAST CENTRAL LOWER
MICHIGAN BETWEEN 7 AND 730 PM. LARGE HAIL...UP TO 2 INCHES IN
DIAMETER...WILL BE THE MAIN SEVERE WEATHER THREAT WITH THESE STORMS. 60
MPH WIND GUSTS ARE ALSO POSSIBLE.

NO THUNDERSTORM ACTIVITY WAS NOTED AS OF 645 PM IN NORTHWEST LOWER
MICHIGAN. HOWEVER...RE-DEVELOPMENT REMAINS POSSIBLE THROUGH SUNSET.

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE
IN AND NEAR THE WATCH AREA. PERSONS SHOULD WATCH FOR THREATENING
WEATHER AND LISTEN TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR
TELEVISION FOR FURTHER INFORMATION.

HURLEY
Local storm report, Jun 24, 7:18 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
718 PM EDT WED JUN 24 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    2 SW RHODES               MI   1.75 INCH HAIL
06/24/98   GLADWIN                        GOLFBALL SIZED HAIL
                                          REPORTED AT ESTEY

0551 PM    STANDISH                  MI   1.75 INCH HAIL
06/24/98   ARENAC                         GOLF BALL SIZED HAIL
                                          REPORTED AT STANDISH

0643 PM    3 NE GLADWIN              MI   2 INCH HAIL
06/24/98   GLADWIN                        REPORTED BY TRAINED
                                          SPOTTER
Local storm report, Jun 24, 8:11 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
811 PM EDT WED JUN 24 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    2 SW RHODES               MI   1.75 INCH HAIL
06/24/98   GLADWIN                        GOLFBALL SIZED HAIL
                                          REPORTED AT ESTEY

0551 PM    STANDISH                  MI   1.75 INCH HAIL
06/24/98   ARENAC                         GOLF BALL SIZED HAIL
                                          REPORTED AT STANDISH

0643 PM    3 NE GLADWIN              MI   2 INCH HAIL
06/24/98   GLADWIN                        REPORTED BY TRAINED
                                          SPOTTER

0710 PM    ALGER                     MI   1 INCH HAIL
06/24/98   ARENAC                         REPORTED BY TRAINED
                                          SPOTTER

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 9:22 PM EDTSevere Thunderstorm WarningAPXAntrim, Charlevoix63 min
Jun 24, 9:54 PM EDTSevere Thunderstorm WarningAPXEmmet46 min
Jun 24, 10:20 PM EDTSevere Thunderstorm WarningAPXKalkaska65 min
Jun 24, 10:23 PM EDTSevere Thunderstorm WarningAPXCheboygan62 min
Jun 24, 10:42 PM EDTSevere Thunderstorm WarningAPXCrawford63 min
Jun 24, 11:11 PM EDTTornado WarningAPXCrawford49 min
Jun 24, 11:25 PM EDTSevere Thunderstorm WarningAPXOscoda65 min
Jun 25, 1:38 AM EDTSevere Thunderstorm WarningAPXWexford42 min
Jun 25, 7:09 PM EDTSevere Thunderstorm WarningAPXAlpena, Presque Isle61 min
Jun 25, 7:27 PM EDTSevere Thunderstorm WarningAPXMackinac63 min
Jun 25, 7:39 PM EDTSevere Thunderstorm WarningAPXLeelanau61 min
Jun 25, 7:39 PM EDTSevere Thunderstorm WarningAPXAntrim61 min
Jun 25, 7:51 PM EDTSevere Thunderstorm WarningAPXAlpena49 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.